Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 119, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 19, 1997, 4:44 PM CDT for Grundy County, Sequatchie County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 1997, 4:44 PM CDT (21:44 UTC)
- Expired
- Apr 19, 1997, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Grundy County, TN, Sequatchie County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:18 PM CDT | Hail 0.75 | Dunlap, TN | SKYWARN Spotter reported dime size hail covering the ground. |
| Apr 19, 5:20 PM CDT | Hail 1 | Dunlap, TN | Quarter size hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 192147 RRA SVRBNA TNC061-153-192230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 444 PM CDT SAT APR 19 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST TENNESSEE ...NORTHERN GRUNDY COUNTY...SEQUATCHIE COUNTY AT 442 PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF DUNLAP. THE STORM WAS ABOUT TO ENTER NORTHERN GRUNDY COUNTY. SAVAGE GULF STATE PARK AND DUNLAP ARE IN THE PATH OF THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THE STORM WAS MOVING SOUTHEAST AT 35 MILES AN HOUR. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. END/ORCHANIAN/N.W.S.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:05 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 19, 2:05 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 205 PM CDT SAT APR 19 1997 SKIES PARTLY CLOUDY ACRS MID TN THIS AFTN WITH CLD COVER A BIT MORE EXTENSIVE TWDS THE PLATEAU. PDS OF SUN HAVE ALLOWEWD TEMPS TO WARM ABV MOS GUID. XPCT PATCHY CLDINESS TO LINGER INTO EARLY EVEN HRS ESP ALONG KY BRDR NE OF BNA WHILE RMNDR OF MID-SOUTH CAN XPCT MOSTLY CLR SKIES. STABLE AIRMASS AND LINGERING LOW LVL MSTR COULD LEAD TO PATCHY DENSE FOG BY DAYBREAK SUN. MOS GUID TEMPS LOOK REASONABLE FOR TNGT. MDLS IN GOOD AGREEMENT THRU 36 HRS WITH WK RDG OVR RGN EARLY SUN. AFT 36 HRS MDLS DIVERGE WITH THE NGM MOVING THE SFC LOW FURTHER NE AT 48 HRS COMPARED TO THE ETA/AVN. THE NGM LOW IS ALSO DEEPER. ETA DIVES H5 S/W A LOT MORE SEWD SUN NIGHT COMPARED TO NGM/AVN. ATTM PREFER NGM SOLUTION AS NO RDG IS ANCHORED OVR THE SE U.S. TO DETER EWD MOVEMENT PLUS NEXT SYS ENTERG HIGH PLAINS WL HELP TO MOV WEATHER SYS ALONG. THRFR XPCT RAPID DESTABILIZATION OF AMS OF MID-SOUTH SUN NIGHT INTO MOM AM. STRENGTHENING MOIST LOW LVL FLOW COUPLED WITH INCRSG DIVERGENCE WITH HEIGHT WL PROVIDED ENVIRONMENT NECESSARY TO SUSTAIN TSTMS THAT DVLOP OVR LWR MO VLY SUN AFTN. SVR WEA PARAMETERS NOT TOO SHABBY OVR RGN BY MON AM WITH K-INDEX PROGGED TO BE 34 AND TT OF 56 WHILE S.R. HELICITY RANGES FM 160-240. HWVR ITS TOO EARLY IN FCST TO HIGHLIGHT SVR WEA THREAT BUT SITUATION DOES BARE WATCHING WITH EACH MDL RUN AS SFC LOW PROGGED TO TAKE TRACK FAVORABLE FOR SVR WX FOR MID TN. ATTM PREFER TEMPS SLGTLY ABV MOS GUID SUN AS PDS OF SUN AND LOW LVL WAA SHOULD KICK TEMPS INTO THE UPR 60S PLATEAU TO LWR 70S ELSEWHERE. LIKE THE IDEA OF LIKELY POPS FOR RGN FOR SUN NIGHT INTO MON WHILE GUID TEMPS LATR HALF OF FCST PD ACCEPTABLE WITH SLGT ADJUSTMENTS. 09 BNA 46/72/58/68 -176
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:46 PM CDT | Severe Thunderstorm Warning | OHX | Cannon | 29 min |
| Apr 19, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 36 min |
| Apr 19, 4:01 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 44 min |
| Apr 19, 4:06 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 39 min |
| Apr 19, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee | 41 min |
| Apr 19, 5:31 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 29 min |
| Apr 19, 5:41 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Marshall | 34 min |
| Apr 19, 6:04 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 26 min |
| Apr 19, 6:13 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 32 min |
| Apr 19, 6:30 PM CDT | Severe Thunderstorm Warning | OHX | Marion | 30 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.